Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 319, NWS Birmingham, AL

July 20, 2000Morgan County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 20, 2000, 4:43 PM CDT for Morgan County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 4:43 PM CDT (21:43 UTC)
Expired
Jul 20, 2000, 5:15 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:50 PM CDTThunderstorm Wind 60 ECountywide, ALNumerous trees and power lines were knocked down countywide. A few of the downed trees landed on vehicles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 202146
SVRBHM
ALC103-202215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN ALABAMA...

* UNTIL 515 PM CDT.

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 8 MILES WEST OF DANVILLE...MOVING EAST AT 
35 MPH.  THIS STORM WILL MOVE EASTWARD AND AFFECT THE WESTERN 
PORTIONS OF MORGAN COUNTY THROUGH 515 PM.  ANOTHER LINE OF SEVERE 
STORMS IS MOVING ACROSS NORTHERN LAWRENCE COUNTY...AND WILL AFFECT 
THE DECATUR AREA THROUGH 515 PM.  

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW! FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:09 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 20, 3:09 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
309 PM CDT THU JUL 20 2000

MCS...SQUALL LINE...WILL MOVE SOUTHEAST ACROSS NORTH ALABAMA LATE
THIS AFTERNOON AND EVENING.  SEVERE WEATHER THREAT CONTINUES WITH
THIS SQUALL LINE AT THIS TIME.  OTHER SCATTERED THUNDERSTORMS HAVE
BEEN DEVELOPING ACROSS SUMTER COUNTY.  AIR MASS VERY UNSTABLE OVER
MS AND WESTERN AL.  LOOKS LIKE AN ACTIVE UPCOMING EVENING SHIFT.

ANOTHER ROUND OF THUNDERSTORMS EXPECTED ON FRIDAY...AS ETA MODEL
INDICATES ANOTHER VORT MAX/MCS ROLLING DOWN THE EAST SIDE OF THE
UPPER-LEVEL RIDGE.  UPPER-LEVEL PATTERN STILL EXPECTED TO CHANGE
SIGNIFICANTLY NEXT SEVERAL DAYS...AS THE RIDGE BUILDS WESTWARD AND
A TROUGH BECOMES WELL ESTABLISHED OVER THE EASTERN PART OF THE
COUNTRY.  AIR MASS WILL REMAIN MOIST AND UNSTABLE OVER MOST OF
CWFA UNTIL SURFACE LOW AND ASSOCIATED COLD FRONT MOVES EAST OF THE
AREA ON SUNDAY...ACCORDING TO AVN MODEL. (70)
0
HSV 069/093 072/090 6323
BHM 071/096 072/093 6324
MGM 072/100 073/096 4425

.BHM...NONE.

In the hours before

Special weather statement, Jul 20, 12:45 PM CDT, 3 hours 58 minutes before
ALZ001>038-040>050-202330-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT THU JUL 20 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

A THUNDERSTORM COMPLEX OVER EASTERN ARKANSAS EARLY THIS AFTERNOON...
WILL MOVE RAPIDLY ACROSS NORTHERN MISSISSIPPI...AND COULD REACH THE
EXTREME NORTHWEST CORNER OF ALABAMA...AS EARLY AS 3 PM THIS
AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTHWEST
ALABAMA...UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS...WHICH
INCLUDES THE CITIES OF FLORENCE...DECATUR...JASPER...TUSCALOOSA...
HAMILTON AND FAYETTE.  THE PRIMARY THREAT FROM THESE STORMS WILL BE
DAMAGING STRAIGHT LINE WINDS.

TEMPERATURES WILL ONCE AGAIN REACH NEAR 100 DEGREES...ACROSS MUCH
OF SOUTH CENTRAL ALABAMA...THIS AFTERNOON.   COMBINED WITH THE HIGH
HUMIDITY...HEAT INDICES WILL CLIMB TO THE 105 TO 100 DEGREE RANGE.

THE COMBINATION OF ABOVE NORMAL TEMPERATURES AND SPARSE RAINFALL
DURING THE PAST FEW WEEKS HAS CREATED IDEAL CONDITIONS FOR
WILDFIRES.  THE ALABAMA FORESTRY COMMISSION HAS PLACED ALL OF
ALABAMA UNDER A FIRE ALERT.  VARIABLE GUSTY WINDS WILL MAKE IT
DIFFICULT TO CONTAIN EXISTING WILDFIRES.  NO SIGNIFICANT RAINFALL
IS FORECAST TODAY...EXCEPT NORTHWEST ALABAMA...WHERE RAIN
COULD MOVE INTO THE AREA LATER THIS AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...
MAY BE REQUIRED FOR THE NORTHWEST COUNTIES.
Local storm report, Jul 20, 4:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

250 PM     BOYD                      AL   0.75 INCH HAIL
07/20/00   SUMTER                         DIME SIZE HAIL

330 PM     BOYD                      AL   WIND DAMAGE
07/20/00   SUMTER                         TREES DOWN IN BOYD AREA
                                          ONE ON 74 WEST

402 PM     WATERLOO                  AL   WIND DAMAGE
07/20/00   LAUDERDALE                     NUMEROUS TREES DOWN IN
                                          WESTERN LAUDERDALE
        7                                  COUNTY
Local storm report, Jul 20, 4:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

409 PM     MCGEE TOWN                AL   1.75 INCH HAIL
07/20/00   PICKENS                        GOLF BALL SIZE HAIL AT
                                          MCGEE TOWN AND WIND
                                          DAMAGE IN CLOVERDALE

419 PM     SHEFFIELD                 AL   45 MPH WIND GUST
07/20/00   COLBERT                        GUST REPORTED AT
                                          SHEFFIELD BY WHNT

425 PM     MOULTON                   AL   0.75 INCH HAIL
07/20/00   LAWRENCE                       SOUTH OF MOULTON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:40 PM CDTSevere Thunderstorm WarningBMXSumter35 min
Jul 20, 3:18 PM CDTSevere Thunderstorm WarningBMXSumter27 min
Jul 20, 3:40 PM CDTSevere Thunderstorm WarningBMXGreene, Hale50 min
Jul 20, 3:40 PM CDTSevere Thunderstorm WarningBMXColbert, Lauderdale35 min
Jul 20, 3:53 PM CDTSevere Thunderstorm WarningBMXPickens, Sumter52 min
Jul 20, 4:05 PM CDTSevere Thunderstorm WarningBMXColbert, Lauderdale40 min
Jul 20, 4:17 PM CDTSevere Thunderstorm WarningBMXLawrence43 min
Jul 20, 4:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa32 min
Jul 20, 4:29 PM CDTSevere Thunderstorm WarningBMXLamar46 min
Jul 20, 4:31 PM CDTSevere Thunderstorm WarningBMXMarion44 min
Jul 20, 4:35 PM CDTSevere Thunderstorm WarningBMXLimestone40 min
Jul 20, 4:48 PM CDTSevere Thunderstorm WarningBMXPickens42 min
Jul 20, 4:55 PM CDTSevere Thunderstorm WarningBMXMadison50 min
Jul 20, 4:55 PM CDTSevere Thunderstorm WarningBMXTuscaloosa35 min
Jul 20, 4:57 PM CDTSevere Thunderstorm WarningBMXCullman48 min
Jul 20, 5:00 PM CDTSevere Thunderstorm WarningBMXChilton, Dallas, Perry30 min
Jul 20, 5:01 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery29 min
Jul 20, 5:02 PM CDTSevere Thunderstorm WarningBMXWinston43 min
Jul 20, 5:09 PM CDTSevere Thunderstorm WarningBMXFayette36 min
Jul 20, 5:12 PM CDTSevere Thunderstorm WarningBMXJackson, Marshall48 min
Jul 20, 5:15 PM CDTSevere Thunderstorm WarningBMXWalker45 min
Jul 20, 5:18 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson57 min
Jul 20, 5:24 PM CDTSevere Thunderstorm WarningBMXBlount51 min
Jul 20, 5:28 PM CDTSevere Thunderstorm WarningBMXMorgan17 min
Jul 20, 5:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa32 min
Jul 20, 5:29 PM CDTSevere Thunderstorm WarningBMXChilton, Dallas, Perry31 min
Jul 20, 5:31 PM CDTSevere Thunderstorm WarningBMXShelby44 min
Jul 20, 5:38 PM CDTSevere Thunderstorm WarningBMXElmore, Macon37 min
Jul 20, 5:38 PM CDTSevere Thunderstorm WarningBMXCullman37 min
Jul 20, 5:45 PM CDTSevere Thunderstorm WarningBMXJackson, Marshall45 min
Jul 20, 5:51 PM CDTSevere Thunderstorm WarningBMXDeKalb54 min
Jul 20, 6:00 PM CDTSevere Thunderstorm WarningBMXEtowah45 min
Jul 20, 6:05 PM CDTSevere Thunderstorm WarningBMXShelby40 min
Jul 20, 6:08 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery52 min
Jul 20, 6:08 PM CDTSevere Thunderstorm WarningBMXJefferson37 min
Jul 20, 6:10 PM CDTSevere Thunderstorm WarningBMXChilton50 min
Jul 20, 6:11 PM CDTSevere Thunderstorm WarningBMXSt. Clair49 min
Jul 20, 6:12 PM CDTSevere Thunderstorm WarningBMXTalladega48 min
Jul 20, 6:17 PM CDTTornado WarningBMXShelby28 min
Jul 20, 6:20 PM CDTSevere Thunderstorm WarningBMXCherokee40 min
Jul 20, 6:23 PM CDTFlash Flood WarningBMXJefferson3 hr
Jul 20, 6:24 PM CDTSevere Thunderstorm WarningBMXCalhoun51 min
Jul 20, 6:32 PM CDTSevere Thunderstorm WarningBMXCoosa43 min
Jul 20, 6:37 PM CDTSevere Thunderstorm WarningBMXClay38 min
Jul 20, 6:41 PM CDTSevere Thunderstorm WarningBMXCleburne49 min
Jul 20, 6:50 PM CDTSevere Thunderstorm WarningBMXTallapoosa40 min
Jul 20, 6:52 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery38 min
Jul 20, 6:54 PM CDTSevere Thunderstorm WarningBMXTalladega21 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.